In The Know Zone

Addiction and Withdrawal


Prescription drugs are just as dangerous as street drugs if taken in the wrong way. Certain medications, or drugs taken under certain conditions, can be more dangerous than street drugs. Vicodin, for example, contains large amounts of acetaminophen, the drug in Tylenol. Large doses of acetaminophen are very destructive to the liver. Alcohol in combination with prescription drugs is extremely dangerous - often fatal.

Some people begin abusing prescription drugs on purpose for the relaxed or euphoric feelings they provide. This kind of drug abuse occurs periodically, as a sort of trend. Recently, Vicodin and OxyContin have been "trendy" drugs to abuse. At other times, barbiturates or benzodiazepines have been more popular.

However, it is more common for people to become addicted to these drugs accidentally after a period of legitimate use. A person may have had a surgery or injury and have been suffering extreme pain. Another person may have been prescribed a tranquilizer for an anxiety disorder, for example. After a short period (sometimes as short as a week or two) of using the drug exactly as directed, tolerance develops. The brain becomes accustomed to a certain level of the drug in the brain, and adjusts its functioning to that level. As a result, the person may feel the need to take more of the drug to achieve the previous effects. Pain or anxiety may even recur, but from psychological causes. The person takes a second pill, believing it will help. Before long, the person is adding more and more pills in shorter periods to keep up with the increasing tolerance.

Addicts become deeply depressed, and their thinking, attention, and judgement become impaired. Their thoughts dwell on the next high, although they tell themselves they are still taking the pills for pain or anxiety. Addicts often truly feel physical pain, but it is psychologically produced.

All of the symptoms of addiction rapidly follow. Addicts crave more of the drug and tolerate greater amounts. They go to great lengths, even breaking the law to get the drugs. They continue abusing the drugs even though they suffer negative physical and social consequences. Addicts are often aware of the addiction, but may be too embarrassed or stubborn to admit it. They become increasingly depressed and isolated from others, and may consider or even attempt suicide.


Acute withdrawal syndrome begins within hours of abstinence from the drug. Withdrawal from any of these drugs can be upsetting, frightening, and painful. Withdrawal from barbiturates can be fatal, so it is critical that detoxification be done with a doctor's supervision.

Symptoms of barbiturate withdrawal appear 12-20 hours after the last dose. They include anxiety, irritability, elevated heart and respiration rate, muscle pain, nausea, tremors, hallucinations, confusion, and seizures. Death is a possibility if the condition is left untreated. Because barbiturates decrease REM sleep (rapid eye movement sleep, during which dreaming takes place,) withdrawal often results in sleep disruptions such as nightmares, insomnia, or vivid dreaming.

Benzodiazepine withdrawal is extremely challenging and uncomfortable, but rarely fatal. It is still best to have medical supervision as the addict tapers his or her dosage. Psychological symptoms include increased anxiety, panic attacks, rage, insomnia, nightmares, and depression. Physical symptoms include dizziness, shaking, nausea, constipation or diarrhea, headache, muscle pain, hyperactivity, sweating, altered heart rate, blurred vision, tingling or prickling sensation, and more.

Seizures may occur if the benzodiazepines are stopped abruptly.

Slow benzodiazepine tapering is usually necessary and withdrawal is most difficult for patients in the last half, when they are close to discontinuing the benzodiazepines. The severity of withdrawal from a short-acting benzodiazepine is greater than the withdrawal from a long-acting benzodiazepine.>

Opioid withdrawal begins six to eight hours after the last dosage. Symptoms are flu-like, and include gastrointestinal distress, anxiety, nausea, insomnia, muscle pain, fevers, sweating, and runny nose and eyes.

In The Know: Substance Abuse Pamphlet/ DVD Package
"In the Know: Tranquilizers and Painkillers, Down and Out" Pamphlet
In The Know: Substance Abuse DVD Package